What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 5:07 PM MST, 8 minutes earlier. Its key messages:
- Another round of showers and thunderstorms will be possible through tonight with gusty winds, blowing dust, locally heavy rainfall, and lightning the main threats.
- Rainfall chances decrease substantially over the weekend with storms primarily relegated to higher terrain areas of central and eastern Arizona.
- Temperatures will drop into a seasonal normal range through the weekend before readings rebound back above normal by the middle of next week.
Area forecast discussion, Aug 15, 5:07 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
507 PM MST Fri Aug 15 2025
.UPDATE...Updated 00z Aviation Discussion.
&&
.KEY MESSAGES...
- Another round of showers and thunderstorms will be possible
through tonight with gusty winds, blowing dust, locally heavy
rainfall, and lightning the main threats.
- Rainfall chances decrease substantially over the weekend with
storms primarily relegated to higher terrain areas of central and
eastern Arizona.
- Temperatures will drop into a seasonal normal range through the
weekend before readings rebound back above normal by the middle of
next week.
&&
.SHORT TERM /Today through Saturday/...
Subtropical high pressure continues to shift east into the southern
plains in response to strong, progressive Pacific jet energy and
anomalous troughing moving into California. Between these features,
several sheared shortwaves embedded in deep southerly flow are
evident in satellite imagery and remain the focus and support for
enhanced ascent over the next 36 hours. One such shortwave
associated with the concentrated convection overnight has lifted
into northern Arizona while another more compact MCV can be seen
spinning over the Tucson area. Farther upstream, additional energy
can be seen in WV imagery quickly advancing northward into central
Sonora. Meanwhile, a much larger pool of 10+ g/kg mixing ratios have
enveloped all of south-central Arizona with an even more impressive
shallow 14-16 g/kg sfc-H8 Gulf surge advecting into the lower
Colorado River valley (albeit, topped by strong capping and a dry
elevated mixed layer). While the overall synoptic pattern and
thermodynamic profiles would support numerous storms erupting
through the eastern half of the CWA this afternoon, not all evidence
and model guidance supports this outcome.
The preponderance of model guidance and close investigation of the
synoptic pattern indicates convective initiation more likely in both
SE Arizona and northern Arizona associated with the aforementioned
shortwaves while much of the local forecast area may initially
encounter weak subsidence while also recovering from a partially
contaminated thermal profile from last night storms. However with
strengthening SW deep layer shear, the environment should refuel
with MLCape around 1000 J/kg and DCape above 1500 J/kg supporting a
threat for strong storms capable of producing robust downdrafts,
strong outflow winds, and locally heavy downpours once the shortwave
and ascent enter the area early this evening. With the introduction
of nearly unidirectional steering flow, it would also not be out of
the question for a few training/back building echoes to produce
localized flooding. Given the well mixed moisture profiles
juxtaposed with cooling temperatures aloft and steepening lapse
rates, it will only take modest forced ascent and/or a single
outflow boundary to get things kicked off, though HREF members only
suggest scattered coverage around the fringes of the Phoenix metro
limiting the POP forecast.
On Saturday, the Pacific trough will edge further inland with
shortwave and jet energy shearing north and a significantly drier
airmass aloft (above the H8-H7 layer) advecting eastward. A few
lingering showers could affect the eastern parts of the CWA during
the morning hours as low level moisture remains abundant combined
with deep southerly flow and orographic ascent. Drier air will
gradually eliminate boundary layer moisture via mechanical mixing,
however even a few isolated showers/storms could be sparked during
the late afternoon, especially over terrain escarpments before
moisture (and subsequently instability) diminish into the evening.
With some modest effective deep layer shear, it wouldn't be
unexpected to see any thunderstorm become strong and maintain
structure longer than the typical monsoon storm.
&&
.LONG TERM /Sunday through Thursday/...
The influence of the Pacific trough will help to keep temperatures
near normal through the remainder of this weekend and into early
next week with highs in a near normal range between 102-105 degrees
across the lower deserts. We will also see noticeably cooler
overnight temperatures as lows fall back into the 70s across the
western deserts to around 80 or the lower 80s in the Phoenix area
for Sunday and Monday mornings.
Enjoy the mild weather while you can because the pattern will begin
to shift again beginning early next week as the subtropical highs
shifts westward into our region by next Tuesday. Ensemble guidance
shows the ridge center strengthening during this time before
reaching its peak at some point mid to late next week. This will
likely bring H5 heights of 595-597dm back into our area by the
middle of next week resulting in highs warming back to around 110
degrees by next Tuesday. Overnight lows will also begin to warm, but
with low level moisture remaining on the lower side readings should
stay near or just above normal into mid week. The inevitable
strength of the ridge will lead to areas of Major HeatRisk again
beginning as early as Wednesday and persisting through the end of
the week. Although still fairly uncertain, models do show some
moisture beginning to creep back into the region late next week into
the following weekend which will provide at least a shot of some
isolated thunderstorm activity.
&&
.AVIATION...Updated at 0010Z.
South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Showers and storms SW-W of all metro terminals continue to remain
at least 30 nm from any terminal. The potential impacts over the
next several hours is any new storm formations that'll get within
10 nm of any of the terminals. This scenario seems to be lowering
in probability at this point, but still held onto the PROB30
groups for the time being to assess storm evolution over the next
couple of hours. An outflow from the SSW is likely to reach at
least KPHX and KIWA by 01z, so expecting a more defined wind
direction with some gustiness anywhere from the 180-220 direction.
Once TS chances wane nlt 04z, winds will trend towards typical
diurnal tendencies going into the overnight hours. SCT-BKN skies
will develop through this evening before clearing to FEW-SCT by
tomorrow morning, with ceilings aoa 10 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation weather concerns under clear skies can be expected
throughout the TAF period. At KIPL, winds will be out of the
southeast through this afternoon before shifting out the west
temporarily early this evening. At KBLH, winds will generally be out
of the south with gusts up to 25 kts common during the afternoon and
early evening hours.
&&
.FIRE WEATHER...
Another round of showers and thunderstorms will be possible this
afternoon and evening across south-central AZ with moderate chances
of wetting rainfall, particularly over higher terrain of Gila
County. Winds will continue to follow diurnal patterns except in the
vicinity of any thunderstorms where abrupt wind shifts with gusty
outflows will be common. Temperatures will cool closer to the
seasonal normal through this weekend. Afternoon humidity levels
should improve closer to a 20-30% range in eastern districts, but
remain 10-20% in western areas. Overnight recovery will vary widely
across the area from 30% to 80%. Drier air will usher back into the
area over the weekend mostly ending rain chances except for far
eastern Arizona. MinRHs will eventually lower to closer to 10-15% by
Monday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
SHORT TERM...18
LONG TERM...Salerno
AVIATION...Young/Lojero
FIRE WEATHER...Salerno
In the hours before
Special weather statement, Aug 15, 3:51 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
351 PM MST Fri Aug 15 2025
AZZ538-539-559-152315-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-Tonopah Desert AZ-
351 PM MST Fri Aug 15 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 415 PM
MST...
At 350 PM MST, Doppler radar was tracking a strong thunderstorm over
Gila Bend, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, and Bosque.
This includes the following highways...
AZ Interstate 8 between mile markers 109 and 121.
AZ Route 238 between mile markers 1 and 7.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3286 11271 3293 11287 3309 11279 3299 11254
TIME...MOT...LOC 2250Z 209DEG 14KT 3294 11275
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RWSpecial weather statement, Aug 15, 4:02 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Fri Aug 15 2025
AZZ554-559-152330-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
402 PM MST Fri Aug 15 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 430 PM MST...
At 402 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 24 miles southeast of Gila Bend, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Freeman and Big Horn.
This includes AZ Interstate 8 between mile markers 136 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3268 11231 3275 11247 3290 11240 3282 11217
TIME...MOT...LOC 2302Z 209DEG 14KT 3276 11237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RWSpecial weather statement, Aug 15, 4:12 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST Fri Aug 15 2025
AZZ559-152345-
Sonoran Desert Natl Monument AZ-
412 PM MST Fri Aug 15 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 445 PM
MST...
At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoran National Monument, or 14 miles east of Gila Bend, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Estrella and Sonoran National Monument.
This includes AZ Route 238 between mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3293 11244 3298 11257 3313 11251 3306 11230
TIME...MOT...LOC 2312Z 209DEG 14KT 3300 11250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RWSpecial weather statement, Aug 15, 4:34 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST Fri Aug 15 2025
AZZ538>540-550-553-554-559-160130-
South Mountain/Ahwatukee-Sonoran Desert Natl
Monument-Buckeye/Avondale-Northwest Pinal County-Gila Bend-Tonopah
Desert-West Pinal County-
434 PM MST Fri Aug 15 2025
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS MARICOPA AND PINAL
COUNTIES...
At 432 PM MST, radar indicated strong thunderstorms across southern
Maricopa and far western Pinal Counties. Movement was northeast at
15 mph.
Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Avondale, Goodyear, Gila Bend, Maricopa, Estrella, Palo Verde, Big
Horn, Cotton Center, South Mountain Park, Estrella Sailport, Estrella
Mountain Park, Estrella Mountain Ranch, Bosque, Painted Rock Dam,
Freeman, Gila Bend Auxiliary Field, Sonoran National Monument, Kaka,
Hassayampa, and Rainbow Valley.
This includes the following highways...
AZ Interstate 8 between mile markers 100 and 157.
AZ Route 238 between mile markers 1 and 44.
AZ Route 85 between mile markers 1 and 149.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3251 11300 3336 11300 3334 11203 3276 11203
3276 11205 3272 11207 3272 11214 3269 11215
3268 11220 3251 11221
TIME...MOT...LOC 2332Z 212DEG 12KT 3299 11280 3275 11242
RWSpecial weather statement, Aug 15, 4:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Fri Aug 15 2025
AZZ530-533-160000-
Parker Valley AZ-Central La Paz AZ-
439 PM MST Fri Aug 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES THROUGH 500 PM MST...
At 439 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Dam, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckskin Mountain Park and Parker Dam.
This includes AZ Route 95 between mile markers 151 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 11400 3418 11408 3421 11421 3427 11416
3431 11413 3429 11411 3430 11409
TIME...MOT...LOC 2339Z 206DEG 8KT 3427 11413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RWSpecial weather statement, Aug 15, 5:01 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
501 PM MST Fri Aug 15 2025
AZZ533-160030-
Central La Paz AZ-
501 PM MST Fri Aug 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LA PAZ COUNTY
THROUGH 530 PM MST...
At 500 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Bouse, or 13 miles east of Parker, moving northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central La
Paz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3401 11399 3406 11415 3421 11411 3413 11385
TIME...MOT...LOC 0000Z 205DEG 11KT 3409 11405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RW